Kansas, 2024

Hail in Kansas, June 4, 2024

June 4, 2024 · NWS GID · 2 events in 2 counties and zones

Two rounds of thunderstorms affected portions of north central Kansas on this Tuesday, driven by an upper level shortwave disturbance crossing the Plains, an accompanying surface cold front, and lift along a roughly 35 knot low-level jet. With mixed-layer CAPE values around 1000-1500 j/kg, but deeper layer shear only around 30 knots, some storms were on the strong side at times, but no severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two rounds of thunderstorms affected portions of north central Kansas on this Tuesday, driven by an upper level shortwave disturbance crossing the Plains, an accompanying surface cold front, and lift along a roughly 35 knot low-level jet. With mixed-layer CAPE values around 1000-1500 j/kg, but deeper layer shear only around 30 knots, some storms were on the strong side at times, but no severe weather was reported. The first round of thunderstorm activity moved into western portions of the area right around 8 AM CDT, but faded rather quickly as it approached Highway 281. Before diminishing around 10 AM CDT, nickel size hail was reported in the town Kensington in Smith County. Another cluster of storms pushed east roughly along Interstate 70 during the midday and afternoon hours, bringing nickel size hail to the area just south of Beloit in Mitchell County around 2 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 5:32 AM CST, 3 hours 10 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms today. There is only a low chance for severe weather in southeastern portions of the area (Osborne to Geneva to the southeast).
  • Dry and hot on Wednesday. There is a chance (~40% for tri- cities) that high temperatures reach 90 degrees.
  • More chances for thunderstorms Friday through the weekend, although the threat for organized or widespread severe weather appears low at this time.
Area forecast discussion, Jun 4, 5:32 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
632 AM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms today. There is only a low
  chance for severe weather in southeastern portions of the area
  (Osborne to Geneva to the southeast).

- Dry and hot on Wednesday. There is a chance (~40% for tri-
  cities) that high temperatures reach 90 degrees.

- More chances for thunderstorms Friday through the weekend,
  although the threat for organized or widespread severe weather
  appears low at this time.

&&

.DISCUSSION...
Issued at 437 AM CDT Tue Jun 4 2024

Scattered showers and a few thunderstorms are currently moving
across the area in response to an upper shortwave moving through
the northern Plains. Near-term forecast models show coverage of
rain/storms increasing later this morning later this morning
(9am to 12pm) before a surface cold front and drier air arrive
from the northwest.

By late afternoon, this cold front will have pushed through most
of the forecast area, except for our southeastern areas.
Isolated to scattered thunderstorms are expected to develop
ahead of and near the front late this afternoon into this
evening (4pm to 8pm). MLCAPE values around 2000 J/kg and 0-6km
shear of 30-40kts will support a few strong to severe updrafts
for a brief period before the cold front pushes storms to our
southeast this evening. Dry conditions are expected to return to
the entire area by 10pm, at the latest.

The entire area should will see a break from thunderstorm
chances Wednesday and Thursday. Wednesday could also be the
warmest day of the year so far in some areas. Aided by a steady
westerly wind, high temperatures are expected to range from the
mid 80s to mid 90s (warmest in the south). Thursday will be a
touch cooler, thanks to the passage of another frontal boundary
Wednesday night. That said, high temperatures are still expected
to be near-normal (highs in the low to mid 80s for most).

The area remains in northwesterly upper-level flow Friday
through the weekend and into early next week. Perturbations will
bring off/on chances for rain and thunderstorms. Of course
convective details are extremely uncertain, but the overall
threat for severe weather appears to be relatively low
(especially for early-mid June). The latest CSU-MLP
probabilities only show the 5 percent contour in portions of the
area Friday through Monday.

As we head into next week, deterministic models favor increased
troughing over the eastern CONUS, and ensembles favor below-
normal temperatures (highs in the 70s and lows in the 50s).
Ensembles also slightly favor below-normal precipitation into
next week, although the signal is not overly strong for our
forecast area.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 604 AM CDT Tue Jun 4 2024

VFR conditions are expected through this TAF period at GRI/EAR.
Scattered showers and isolated thunderstorms move through the
area this morning, although the potential for thunder is too low
during this timeframe to include a VCTS. A few thunderstorms
could then redevelop later this afternoon near or just south of
the terminals.Skies clear this evening and remain clear through
tonight.

Winds turn to the northwest this afternoon with gusts over
20kts. Winds become light/variable again this evening through
tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jun 4, 2:48 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 AM CDT Tue Jun 4 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms continue through the day
today. Between 4pm and 8pm, a few strong to to marginally severe
storms may develop, mainly in areas southeast of a line from
Osborne, Kansas to Geneva, Nebraska. Threats include hail to the
size of quarters and localized wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Off and on chances for thunderstorms return Friday through
Monday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 4, 7:26 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
826 AM CDT Tue Jun 4 2024

KSZ005-017-041415-
Rooks KS-Phillips KS-
826 AM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ROOKS AND PHILLIPS
COUNTIES THROUGH 915 AM CDT...

At 826 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Almena to 8 miles northeast of Hill City.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Prairie View around 835 AM CDT.
  Logan and Long Island around 840 AM CDT.

Other locations in the path of these storms include Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 3957 9960 3957 9963 3995 9963 3997 9950
      4000 9917 3936 9916 3932 9959
TIME...MOT...LOC 1326Z 260DEG 24KT 3989 9974 3948 9978

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Jun 4, 8:14 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
914 AM CDT Tue Jun 4 2024

KSZ005-006-017-018-041445-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
914 AM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ROOKS...WESTERN SMITH...
NORTHWESTERN OSBORNE AND SOUTHEASTERN PHILLIPS COUNTIES THROUGH 945
AM CDT...

At 914 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Agra to Webster State Park. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Stockton, Kensington, Agra, and Kirwin around 920 AM CDT.
  Athol around 930 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 3958 9961 3995 9925 3994 9869 3936 9911
      3935 9959
TIME...MOT...LOC 1414Z 275DEG 26KT 3981 9913 3941 9946

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ADP

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Smith

When
June 4, 8:42 AM CST
Where
Smith County, Kensington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -99.030

Hail, Mitchell

When
June 4, 1:03 PM CST
Where
Mitchell County, 4.28 mi SSE of Beloit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.410, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180473, 1180474.